15th annual Capitolfest this weekend
Rome Capitol Theatre (220 W. Dominick St.) will present its 15th annual Capitolfest Classic Film Festival from Friday, Aug. 11 through Sunday, Aug. 13.
Capitolfest highlights movies made in the silent and early “talkie” eras, this year spanning the period 1918-1934. During the course of the three days there will be 15 feature-length movies shown, as well as approx. 14 short subjects from the same era. This year’s “tribute star” will be leading lady Fay Wray, with six of her films on the schedule, including her first feature (“The Coast Patrol”), which was released in 1925. Victoria Riskin, the daughter of Fay Wray and screenwriter Robert Riskin, will be present during the weekend and will introduce some of her mother’s films.
Most of the movies at Capitolfest will be shown via 35mm film prints which have been loaned to the Capitol from archives such as the Library of Congress, the Museum of Modern Art, and UCLA Film & Television Archive, as well as from Universal Pictures and private collections.
The show is broken up into seven sessions which will take place over the weekend, each session generally consisting of two features and some short subjects. (Session #1 on Friday has three features.)
Some of the movies to be shown include the 1930 musical comedy “Cheer Up and Smile” starring Arthur Lake, Dixie Lee, and a young John Wayne in a supporting role, the 1918 silent melodrama “Little Orphant Annie” with Colleen Moore, based on James Whitcomb Riley’s famous poem, the police drama “Disorderly Conduct” (1932) with Spencer Tracy, El Brendel, Sally Eilers, and Ralph Bellamy, “Naughty Baby,” a 1928 silent comedy starring Alice White which has not been publicly screened since its original release, Maurice Chevalier’s film debut, “Innocents of Paris” from 1929 (in which he introduced the song, “Louise”), the woman’s suffrage drama, “Hail the Woman” with Florence Vidor, and the 1926 movie set during World War I, “Corporal Kate” with Vera Reynolds and Kenneth Thompson.
Short subjects will include the premiere screening of the restored version of the previously incomplete Laurel & Hardy silent comedy, “The Battle of the Century,” as well as some recently restored comedies and musicals from Universal Pictures. About 70% of the movies shown at Capitolfest will be talking films; the remaining selections will be silent films with live accompaniment on the Capitol’s 1928 Moller theater organ. This year’s accompanists will be Avery Tunningley, Bernie Anderson, and Dr. Philip C. Carli.
There will also be a “dealers room” as part of the festivities, set up in one of the Capitol’s auxiliary buildings. Dealers from several states will be offering movie memorabilia and videos throughout the weekend.
Many of the Capitolfest attendees are from out-of-town, with New York and Toronto being the best represented cities at last year’s festival. All-told, persons from 28 U.S. states and Canada attended the 14th edition of Capitiolfest in 2016, including numerous patrons from the West Coast and from various film archives across the country.
Many of the attendees stay in the area for several days before and/or after Capitolfest, and most area hotels are booked to capacity.
Screenings start on Friday at 11:30 a.m., and conclude on Sunday at approximately 6 p.m. Ticket prices for the festival are as follows:
- all three days, $66 ($60 Capitol Friends)
- any two days (Friday-Saturday; Friday-Sunday; Saturday-Sunday), $55 ($48 Capitol Friends)
- one day, $34 ($28 Capitol Friends)
- single session, $19 ($16 Capitol Friends).
Tickets are available at the door, in advance from the Capitol Theatre (220 W. Dominick St.), by telephone at (315) 337-6453, and online at www.romecapitol.com.
All films are in 35mm unless noted; silents accompanied on the Capitol’s 1928 original installation Möller theater organ.
Friday, Aug. 11
Dealers Room Open 9 a.m.
Session #1 Silent movie accompaniment by Dr. Philip C. Carli
11:30 a.m. “The Coast Patrol” (Bud Barsky Corp., 1925) D: Bud Barsky; Kenneth MacDonald, Claire de Lorez, Fay Wray (60 min.) SILENT; DIGITAL
12:40 p.m. Intermission
1 p.m. “The Sea God” (Paramount, 1930) D: George Abbott; Richard Arlen, Fay Wray, Eugene Pallette, Robert Glecker (75 min.)
2:15 p.m. Extended Intermission—Dealers Room Open
3:15 p.m. “Hit & Rum” (RKO, 1935) D: Ben Holmes; Leon Errol, Eddie Kane, Lew Kelly (18 min.)
3:40 p.m. “Cheer Up & Smile” (Fox, 1930) D: Sidney Lanfield; Arthur Lake, Dixie Lee, Olga Baclanova, Whispering Jack Smith (76 min.)
5:10 p.m. Dinner break
Session #2 Silent movie accompaniment by Bernie Anderson
6:50 p.m. “There It Is” (1928) Charley Bowers (30 min.) SILENT; DIGITAL
7:20 p.m. “Little Orphant Annie” (Selig, 1918) D: Colin Campbell; Colleen Moore, Tom Santschi, Harry Lonsdale, Eugenie Besserer (60 min.) SILENT
8:20 p.m. Intermission
8:35 p.m. “Rolling Along” (Universal, 1930) D: Albert Ray; Charlie Murray, George Sidney, Arthur Housman (20 min.) DIGITAL
8:55 p.m. “Four Feathers” (Paramount, 1929) D: Merian C. Cooper & Lothar Mendes; Richard Arlen, Fay Wray, Clive Brook, William Powell (95 min.) SILENT w/MOVIETONE TRACK
Saturday, Aug. 12
Dealers Room Open 9 a.m.
Session #3 Silent movie accompaniment by Bernie Anderson
9:30 a.m. “Hunting Trouble” (Universal, 1933) D: James W. Horne; Louise Fazenda, Shaw & Lee (20 min.) DIGITAL
9:55 a.m. “The Countess of Monte Cristo” (Universal, 1934) D: Karl Freund; Fay Wray, Paul Lukas, Reginald Owen, Patsy Kelly (78 min.)
11:20 a.m. Extended Intermission—Dealers Room open
11:50 a.m. “Wild Horse Stampede” (Universal, 1926) D: Albert S. Rogell; Jack Hoxie, Fay Wray (45 min.) DIGITAL
12:40 p.m. “Summers and Hunt in ‘Some Pumpkins’” (Vitaphone #929) (Warner Bros., 1929) (9 min.)
12:50 p.m. “Molly Picon, The Celebrated Character Comedienne” (Vitaphone #917) (Warner Bros., 1929) (9 min.)
1 p.m. Lunch break—Dealers Room Open
2:20 p.m. “One Hysterical Night” (Universal, 1929) D: Wm. J. Craft; Reginald Denny, Nora Lane, E.J. Ratcliffe, F. Feld, S. Summerville (75 min.)
3:40 p.m. Intermission
3:55 p.m. “Screen Snapshots” Series 19, no. 6 (1939) Dixie Dunbar, Rita Hayworth, Buster Keaton, Ken Murray (10 min.)
4:05 p.m. “I Know Everybody and Everybody’s Racket” (Universal, 1933) D: Monte Brice; Walter Winchell, Paul Whiteman (20 min.)DIGITAL
4:25 p.m. “Disorderly Conduct” (Fox, 1932) D: John W. Considine, Jr.; Spencer Tracy, Sally Eilers, El Brendel, Ralph Bellamy (82 min.)
5:50 Dinner break
Session #5 Silent movie accompaniment by Avery Tunningley
7:40 p.m. “The Battle of the Century” (Roach, 1927) D: Clyde Bruckman; Stan Laurel, Oliver Hardy, Eugene Paulette (15 min.) SILENT
8 p.m. “Naughty Baby” (FN, 1928) D: Mervyn LeRoy; Alice White, Jack Mulhall, Thelma Todd, Doris Dawson, James Ford (75 min.) SILENT
9:20 p.m. Intermission (15 min.)
9:35 p.m. “Zelda Santley in ‘Little Miss Everybody’” (Vitaphone #919) (1929) (8 min.)
9:45 p.m. “White Lies” (Columbia, 1934) D: Leo Bulgakov; Victor Jory, Fay Wray, Walter Connolly, Leslie Fenton, Irene Hervey (63 min.)
Sunday, Aug. 13
Dealers Room Open 9 a.m.
Session #6 Silent movie accompaniment by Dr. Philip C. Carli
9:30 a.m. “The Big Paraders” (Vitaphone # 840) (1929) D: Murray Roth (9 min.)
9:40 a.m. “Innocents of Paris” (Paramount, 1929) D: Richard Wallace; Maurice Chevalier, Sylvia Beecher, Russell Simpson (78 min.)
11:05 a.m. Extended Intermission—Dealers Room Open (30 min.)
11:35 a.m. “Hail the Woman” (Ince, 1921) D: John Griffith Wray; Florence Vidor, Lloyd Hughes, Theodore Roberts (80 min.) SILENT
12:55 p.m. Lunch break
Session #7 Silent movie accompaniment by Dr. Philip C. Carli
2:10 p.m. “Voice of Hollywood,” no. 11(Lewyn, 1931) Billy Bevan, Marjorie White, Blanche Sweet, Bessie Love (9 min.)
2:20 p.m. “Stowaway” (Universal, 1932) D: Paul Whitman; Fay Wray, Leon Ames, Montagu Love, Lee Moran, Roscoe Karns (54 min.)
3:30 p.m. Intermission (15 min.)
3:45 p.m. “Jack Theakston’s Short Subject Follies”
4:30 p.m. “Corporal Kate” (DeMille, 1926) D: Paul Sloane; Vera Reynolds, Kenneth Thomson, Julia Faye (80 min.) SILENT
Alliance Classical Players announce summer concerts
Film documents the work of Pope Francis
- 4:00pm 06/15/18RCT Talent Team presents a Night of One Acts Saturday
- 4:00pm 06/14/18Alliance Classical Players announce summer concerts
- 4:00pm 06/14/18Cinema Capitol celebrates Pride Month with ‘The Misandrists’
- 4:00pm 06/14/18Film documents the work of Pope Francis
- 4:00pm 06/14/18Country gospel concert Saturday
- 4:00pm 06/14/18Constable Hall hosts annual Arts & Craft Show, Car Cruise-In June 17
- 4:00pm 06/14/18Irish music session Tuesday
- 4:00pm 06/14/18April Verch Band performs Friday at View
- 4:00pm 06/14/18Cinema continues Studio Ghibli and Miyazaki series
- 4:00pm 06/14/18‘Perry Pareé’ on stage Friday, Saturday in Hamilton